Alert archive / Wisconsin / Dense Fog Advisories in 2013

Dense Fog Advisory 13, NWS Twin Cities, MN

November 5, 20139 counties in Wisconsin; 4 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Nov 5, 2013, 2:42 AM CST for 9 counties in Wisconsin; 4 counties in Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2013, 2:42 AM CST (08:42 UTC)
Expired
Nov 5, 2013, 10:00 AM CST
In force
7 hr
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Goodhue County, MN, Ramsey County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WWUS73 KMPX 050842
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 AM CST TUE NOV 5 2013

...DENSE FOG THIS MORNING ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WI...

.DENSE FOG WITH VISIBILITIES BELOW ONE QUARTER MILE WILL PLAGUE
EXTREME EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH
10 AM CST...INCLUDING ALONG INTERSTATE 94 FROM NEAR EAU CLAIRE TO
ST PAUL. VISIBILITIES WILL BE NEAR ZERO IN LOW LYING AREAS AND RIVER
VALLEYS. IN ADDITION...WITH TEMPERATURES NEAR TO OR BELOW THE
FREEZING MARK...SLICK SPOTS MAY OCCUR ON PAVED SURFACES AS THE
FOG FREEZES.


MNZ062-063-070-078-WIZ014>016-023>028-051600-
/O.NEW.KMPX.FG.Y.0013.131105T0842Z-131105T1600Z/
RAMSEY-WASHINGTON-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...ST. PAUL...STILLWATER...BURNSVILLE...
RED WING...AMERY...BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH...
HUDSON...NEW RICHMOND...RIVER FALLS...PRESCOTT...MENOMONIE...
BOYCEVILLE...DURAND...PEPIN...CHIPPEWA FALLS...BLOOMER...
EAU CLAIRE...ALTOONA
242 AM CST TUE NOV 5 2013

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 


* VISIBILITY: ONE QUARTER MILE OR LESS.

* IMPACTS: VISIBILITIES REDUCED BELOW ONE QUARTER MILE ALONG WITH
  SLICK SPOTS AS THE FOG FREEZES ON PAVED SURFACES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Nov 5, 12:07 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 5, 12:07 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 AM CST TUE NOV 5 2013

.UPDATE...
ISSUED AT 810 PM CST MON NOV 4 2013

NO CHANGES ANTICIPATED THIS EVENING FOR THE HEADLINE CONFIGURATION.
THE 00Z NAM IS TRICKLING IN AND IS INDICATING A SLOWER TREND WITH
THE ONSET OF PRECIPITATION LATE TUESDAY WITH MOST OF THE AREA
NORTH OF REDWOOD FALLS AND MANKATO NOT SEEING MUCH UNTIL AFTER
6PM. A SURGE OF MOISTURE ARRIVES SHORTLY THEREAFTER WITH RAPIDLY
DETERIORATING CONDITIONS AFTER THE EVENING COMMUTE. IT HAS ALSO
SHIFTED WEST A BIT...MAYBE A ROW OF COUNTIES. WILL AWAIT TO SEE
THE REST OF THE GUIDANCE SUITE BEFORE MAKING ANY SIGNIFICANT
CHANGES.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 226 PM CST MON NOV 4 2013

COLD FRONT WILL BE CLEARING THE MPX CWA SHORTLY...TAKING THE WAA
RAINFALL THAT DEVELOPED OUT AHEAD OF IT WITH. UPPER WAVE THAT IS
DRIVING ALL OF THIS WAS MOVING INTO WC MN THIS AFTERNOON AND WILL
BE HEADING FOR NE MN THIS EVENING...SO BATCH OF POST FRONTAL LIGHT
RAIN WILL LARGELY STAY NORTH OF THE MPX AREA AFTER MOVING OUT OF
WRN MN.

SKIES ALREADY CLEARING OUT THIS AFTERNOON AND EXPECT CLEAR SKIES FOR
MUCH OF THE NIGHT...WITH HIGH CLOUDS STARTING TO STREAM INTO THE
SOUTHWEST AFTER MIDNIGHT. WINDS WILL BECOME QUITE LIGHT...WHICH WILL
SET THE STAGE FOR A CHILLY EVENING WITH TEMPERATURES EXPECTED TO
FALL OFF INTO THE 20S. THIS WILL GIVE US A GOOD COOL BASE TO START
FROM FOR THE POTENTIAL WINTER STORM TO IMPACT THE AREA BEGINNING
LATER ON TUESDAY.

.LONG TERM...(TUESDAY THROUGH MONDAY)
ISSUED AT 226 PM CST MON NOV 4 2013

THE NEXT WAVE TO AFFECT THE REGION WILL LIFT NORTHEAST AS A WEAK
SURFACE LOW TRAVELS FROM THE SOUTHWEST TO CENTRAL WISCONSIN BY
WEDNESDAY MORNING. 295K ISENTROPIC SURFACE SHOWING STRONG
ADIABATIC OMEGA BEING GENERATED INTO SOUTHERN MN AFTER
21Z...LIFTING TO THE METRO AREA THROUGH 00Z.WED. EXPECT RAIN TO
DRIFT INTO SOUTHWEST IN THE AFTERNOON...SPREADING INTO EAST
CENTRAL MN BY LATE AFTERNOON. PRECIPITATION WILL LIKELY START AS A
RAIN/SNOW COMBO BUT WILL RAPIDLY CHANGE OVER TO SNOW SHORTLY AFTER
00Z...AS STRONG LIFT ZONE FROM NEAR REDWOOD FALLS...TO THE TWIN
CITIES MOVES IN. APPEARS TO BE A GOOD 4 G/KG SPECIFIC HUMIDITY
VALUES AFFECTING THE REGION FOR ABOUT 12 HOURS DURING THE EVENT.
STRONG LAYERED FRONTOGENESIS COMBINED WITH DECENT VERTICAL MOTION
IN THE DENDRITIC GROWTH LAYER SHOULD YIELD A PERIOD OF MODERATE TO
PERHAPS HEAVY SNOW IN THE 00Z-04Z PERIOD OVER EAST CENTRAL MN INTO
WEST CENTRAL WISCONSIN...INCLUDING THE METRO. EXPECTING ABOUT A
70 MILE WIDE BAND OF 3-6 INCHES OF WET SNOW FROM SOUTHWEST MN INTO
NORTHWEST WISCONSIN. HAVE RESOLVED THE WATCH WITH A WINTER WEATHER
ADVISORY ACROSS THE CENTRAL AND EAST...ENDING BY 12Z WED IN MN
AND LINGERING UNTIL 15Z WED FOR WISCONSIN.

SYSTEM SHOULD EXIT TO THE EAST BY MIDDAY WEDNESDAY WITH CLEARING
EXPECTED THEREAFTER AS SURFACE HIGH BUILDS SOUTHEAST OVER THE
NORTHERN PLAINS. ANOTHER WEAK TROUGH TRAILS THIS SYSTEM AND WILL
SPREAD SOME CLOUDS OVER THE AREA INTO THURSDAY...BUT IT SHOULD
REMAIN COOL AND DRY.

THE LONG TERM MODELS CONTINUE TO SHOW ANOTHER DECENT SHORT WAVE
TROUGH TO SPREAD EAST IN MORE WESTERLY FLOW PATTERN DEVELOPING
LATE IN THE WEEK. BOTH THE GFS AND ECMWF DEVELOP A SURFACE LOW
OVER THE NORTHERN PLAINS AND MOVE IT EAST ACROSS MINNESOTA FRIDAY
INTO SATURDAY. THE GFS IS A BIT COOLER AND DEVELOPS SNOW OVER THE
FAR NORTHERN CWA BY SATURDAY MORNING. WILL HAVE TO MONITOR THIS
SYSTEM FOR THE POSSIBILITY OF MORE SNOW AFFECTING AT LEAST A
PORTION OF THE AREA. A LARGE HIGH FOLLOWS THIS SYSTEM AND SHOULD
PROVIDE A COOL AND DRY PERIOD INTO NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1207 AM CST TUE NOV 5 2013

FOG HAS DEVELOPED OVER WRN WI AND FAR ERN MN LATE THIS EVENING
WITH VISIBILITIES LESS THAN 1 MILE OVER MUCH OF THE AREA. WITH
CLEAR SKIES AND LIGHT WINDS CONTINUING FOR THE OVERNIGHT...DON/T
SEE MUCH THAT WILL PREVENT THIS TREND FROM CONTINUING AT RNH AND
EAU WITH LIFR CONDITIONS EXPECTED AT TIMES THROUGH EARLY TUESDAY
MORNING. CLOUDS WILL INCREASE AND LOWER THROUGH THE DAY TUESDAY
BEFORE PRECIPITATION OVERSPREADS THE REGION FROM THE SOUTH LATE IN
THE DAY. THINK IT WILL BEGIN AS RAIN ACROSS SRN/ERN MN AS EARLY AS
21 OR 22Z...THEN AS INTENSITY INCREASES IT SHOULD TURN TO ALL SNOW
BETWEEN 00-02Z. MDT-HVY SNOW AND LIFR CONDITIONS WILL PERSIST
FROM JUST SOUTH OF RNH TO MSP AND RNH FOR MUCH OF THE EVENING
BEFORE IMPROVING TOWARD 06Z OR 07Z. MODELS HAVE SHIFTED A BIT
NORTHWEST WITH THE SNOW...SO BEGAN TO INCLUDE STC WITH A PERIOD OF
LIGHT SNOW. AT THIS POINT...AXN WILL REMAIN DRY AND EAU MAY STAY
WARM ENOUGH FOR MAINLY MDT-HVY RAIN.

KMSP...WHILE NOT ESPECIALLY LIKELY...MSP MAY EXPERIENCE SOME LIGHT
FOG LATER TONIGHT AS SEVERAL NEARBY OBS HAVE INDICATED A RAPID
DECLINE IN VSBY DURING THE PAST HOUR OR TWO. HAVE LEFT IT OUT OF
THE TAF FOR NOW...BUT IT WILL NEED TO BE MONITORED. OTHERWISE...VFR
UNTIL LATE TUESDAY AFTERNOON...THEN RAIN AND SNOW MOVING IN AROUND
22Z...TRANSITIONING TO ALL SNOW BY 01Z. SNOW MAY BE HEAVY AT TIMES
SHORTLY THEREAFTER. ACCUMULATIONS OF 3 TO 5 INCHES ARE ANTICIPATED
BY LATE TUESDAY NIGHT.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS NW 10 KTS.
THU...VFR. WINDS W 5 KTS.
FRI...MVFR WITH CHC -RA. WINDS SE 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 4 PM TUESDAY TO 6 AM CST WEDNESDAY
     FOR MNZ051>053-059>063-065>070-073>078-082>085-091-092.

WI...WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO 9 AM CST WEDNESDAY
     FOR WIZ014>016-023>025-027.

&&

UPDATE...BORGHOFF
SHORT TERM...MPG
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Nov 5, 12:02 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 AM CST TUE NOV 5 2013

MNZ041>045-047>050-054>058-064-060615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-
1202 AM CST TUE NOV 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ052-053-060>063-068>070-076>078-083>085-092-093-WIZ014>016-
023>028-060615-
ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-
DAKOTA-LE SUEUR-RICE-GOODHUE-BLUE EARTH-WASECA-STEELE-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
1202 AM CST TUE NOV 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF FOG OR FREEZING FOG ARE EXPECTED INTO EARLY TUESDAY
MORNING. LOCALLY DENSE FOG IS POSSIBLE. ANY FREEZING FOG MAY CAUSE
SLICK SPOTS ON ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW IS LIKELY ACROSS PORTIONS OF SOUTHERN AND
EASTERN MINNESOTA AND WESTERN WISCONSIN LATE TUESDAY AND TUESDAY
NIGHT. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR MUCH OF THIS
AREA...PLEASE CONSULT THE WINTER WEATHER MESSAGE FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AMOUNTS
TUESDAY NIGHT WOULD BE APPRECIATED.

MNZ051-059-065>067-073>075-082-091-060615-
SHERBURNE-WRIGHT-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-MARTIN-
1202 AM CST TUE NOV 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW IS LIKELY ACROSS PORTIONS OF SOUTHERN AND
EASTERN MINNESOTA AND WESTERN WISCONSIN LATE TUESDAY AND TUESDAY
NIGHT. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR MUCH OF THIS
AREA...PLEASE CONSULT THE WINTER WEATHER MESSAGE FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AMOUNTS
TUESDAY NIGHT WOULD BE APPRECIATED.

BORGHOFF

Nearby

Dense Fog Advisories in Wisconsin, 2013Dense Fog Advisories in Minnesota, 2013Every dense fog advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.